When you are in a hospital, whether it be in the emergency room or an admitted patient, you will almost always have an IV inserted into a vein usually on your arm. This is standard in hospitals and used to hydrate and nourish you, as well as used as a port for healthcare providers to administer drugs and medications. It goes without saying that IVs are very important in your care and treatment.
While an IV is a rather routine and fairly pain free mini-procedure, it is not without the potential for mistakes which could cause harm to patients. In fact, IV mistakes can actually result in serious personal injuries, including the following:
- Nerve damage;
- Damaging a vein or artery;
- Infection or sepsis;
- Damaging flesh;
- Bone infections;
- Amputation of the limb;
- Pulmonary embolism;
- Air bubble in veins;
- Peripheral neuropathy; and
- Wrongful death.
These are serious injuries. But how do they happen? There are a lot of different ways that an IV can result in serious personal injuries. Some of the common reasons include the following:
- Failing to insert the IV into the vein;
- Pushing the drug too hard into the vein to rupture the vein;
- Failing to properly draw the IV and pushing an air bubble into the vein;
- Putting the IV in the wrong spot to hit a nerve;
- Contaminating the IV needle before inserting it;
- Failing to change out the IV in a reasonable time;
- Failing to properly clear the IV line; and
- Other similar causes.
When the IV is inserted into the vein wrong, or completely missing the vein, it means the IV solution will sit and fill up the area where it is inserted. Even though IV solution is not noxious, it still is not supposed to be inserted into the flesh of the arm. This can cause infection and antihistamine responses causing damage to the flesh and bone.
Additionally, if the healthcare provider administers a drug while missing the vein, it can cause serious damage to the flesh. Most drugs are not meant to be administered into the flesh of the arm or hand; they must be intravenously. When this does not occur, the drug can actually cause serious nerve damage and create a necrotic area of flesh.
But what do you think? I would love to hear from you! Leave a comment or I also welcome your phone call on my toll-free cell at 1-866-889-6882 or you can drop me an e-mail at email@example.com. You are always welcome to request my FREE book, The Seven Deadly Mistakes of Malpractice Victims, at the home page of my website at www.protectingpatientrights.com.